Alert archive / New York / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 34, NWS Binghamton, NY

June 14, 2021Madison County, Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 14, 2021, 2:53 PM EDT for Madison County, Oneida County, New York. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2021, 2:53 PM EDT (18:53 UTC)
Expired
Jun 14, 2021, 3:31 PM EDT
In force
38 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Madison County, NY, Oneida County, NY

The radar

The Ft Drum radar (KTYX), 78 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.9 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

354 
WUUS51 KBGM 141853
SVRBGM
NYC053-065-141945-
/O.NEW.KBGM.SV.W.0034.210614T1853Z-210614T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
253 PM EDT Mon Jun 14 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Southwestern Oneida County in central New York...
  North central Madison County in central New York...

* Until 345 PM EDT.

* At 253 PM EDT, a severe thunderstorm was located over Oneida,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Rome, Oneida, Lenox, Verona, Westmoreland, Sherrill, Stockbridge,
  Augusta, Vernon and Oneida Castle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4297 7574 4318 7573 4323 7539 4295 7539
TIME...MOT...LOC 1853Z 266DEG 19KT 4310 7563 

HAIL...0.75IN
WIND...60MPH
 
$$

MPH
1 follow-up statement
884 
WWUS51 KBGM 141931
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
331 PM EDT Mon Jun 14 2021

NYC053-065-141941-
/O.CAN.KBGM.SV.W.0034.000000T0000Z-210614T1945Z/
Oneida NY-Madison NY-
331 PM EDT Mon Jun 14 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ONEIDA AND NORTH
CENTRAL MADISON COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4297 7574 4318 7573 4323 7539 4295 7539
TIME...MOT...LOC 1929Z 266DEG 19KT 4311 7535 

$$

MPH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:24 PM EDT, 29 minutes earlier.

Area forecast discussion, Jun 14, 2:24 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
224 PM EDT Mon Jun 14 2021

.SYNOPSIS...
Scattered showers and thunderstorms are expected this afternoon
and evening as a system passes through the area. Another chance
of showers and possibly some thunder on Tuesday. High pressure
brings dry weather and cooler temperatures for the remainder of
the workweek.

&&

.NEAR TERM /THROUGH TUESDAY/...
1235 PM Update...
Some activity has begun a little earlier than expected. The
system to our west that we were watching has moved into the
area. There's also some showers and thunderstorms popping up in
our eastern zone. PoPs were adjust once again based on the early
activity, as well as updated through early tomorrow afternoon.

940 AM Update...
Made some adjustments to PoPs as showers begin to leave the area
in our eastern counties over the next couple of hours. Also
bumped up PoPs over Steuben County and the northern Finger Lakes
region starting around noon to adjust for an earlier arrival of
showers. With some activity beginning in western NY, that will
be the area to monitor this morning. Otherwise, no other
adjustments have been made as timing still seems to be on track
but will evaluate more once 12z guidance is in.

430 AM Update...
Small clusters of thunderstorms are ongoing, primarily for
Central NY along and east of Interstate 81. Despite nocturnal
timing, plenty of instability remains due to steepening midlevel
lapse rates aloft, and forcing from a left exit region of a
strong jet. Mixed layer Convective Available Potential Energy
(CAPE) is still near 1000 J/kg and much of it is in upper
portions of the storms, with tops reaching above 40 kft at
times. This is generating frequent lightning, with very small
shafts of hail also possible within cores. Also, some
street/small stream flooding may occur where intersections of
multiple cells overlap such as in Oneida County.

Though the current activity will wind down the next few hours,
more convection is anticipated today, especially this afternoon
into early evening. The primary and potent upper level trough
will swing across Ontario into the Eastern Great Lakes, with
500mb height falls. Though precipitable water values will drop,
the cooler air aloft along with window of diurnal heating should
have no problem generating instability necessary for renewed
scattered thunderstorms. Brisk flow aloft will increase 0-6km
shear values to around 40 knots, and a good portion of the CAPE
will again exist in upper reaches of the storms. This means
storms today will be capable of mixing down gusty to isolated
damaging down drafts, as well as some hail in the strongest
cores. Though individual storm cells will move along rather
quickly, we will again have to watch for where storm tracks
intersect for excessive rainfall, especially for locations
having already received heavy rain from our most recent batches.
Models also indicate the upper trough axis still hanging back
over our region this evening. This may cause additional clusters
of storms around the Twin Tiers and especially southward in the
Wyoming Valley-Poconos-Catskills.

Deep closed upper low will be in Quebec Tuesday, with continued
cyclonic flow around it including the passage of at least a
couple shortwaves. However, instability and moisture will be
quite a bit less. Diurnally-heating below and cool air aloft
will again generate at least scattered convective showers and
perhaps isolated thunder.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Only minor changes from the previous short term forecast
discussion.

300 PM Update...
Showers and skies clear out Tuesday night as high pressure
moves in. Overnight lows will fall into the 40s and 50s

Sunny skies are in store for Wednesday. However, with northerly flow
still present, highs will once again be in the upper 60s to mid 70s.
This cooler air will provide plenty of natural AC as lows drop into
the 40s Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Only note to add to the previous discussion is a slower frontal
timing as shown on the ECMWF may result in enough instability
and shear for the possibility of strong thunderstorms. GFS has
trended slower with the frontal timing with the 00Z 6/14 cycle.

300 PM Update...
The start of the long term period will start out quiet. High
temps on Thursday will be in the 70s and the lows will fall into
the upper 40s and low 50s. Friday will also be fairly quiet,
but the pattern begins to shift. A ridge moves through and flow
becomes more southwesterly, bringing warmer air and moisture to
the area. Highs will be closer to 80 on Friday. Chances for
precipitation increase Friday evening as a cold front approaches
the area. This cold front will bring rain showers and possibly
some thunderstorms through Saturday night. Models still differ
on the timing of this system with GFS still being the faster
solution, so followed National Blend of Guidance (NBM) for the
timing which is a little slower like the ECMWF. Sunday looks to
be cooler to finish out the weekend with also a slight chance
for showers with the passing of a weak system.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A line of showers and thunderstorms are moving across NY and PA
with the leading edge approaching ELM. A TEMPO is in place over
the next 3-4 hours for all terminals for either rain showers or
thunderstorms. A TEMPO is in place for AVP for thunderstorms
from 22z to 02z as system. VFR conditions are otherwise expected
through the early morning hours. Northwesterly flow will bring
some low level moisture to the area and ceilings begin to drop
around 06z Tuesday morning. Fuel Alternate Ceilings are expected
at all terminals, except AVP which will stay in MVFR. Then IFR
ceilings at BGM and Below Alternate Mins at ITH and ELM will be
possible for a few hours as well. Fog also forms between 07z
and 09z at all terminals except SYR. At times, visibilities
could be lower than expected. Conditions improve around 14z when
ceilings and fog begin to lift.

Winds will be generally light except for any gusty winds in
showers and thunderstorms. Winds will also become gusty at RME,
ELM, and BGM Tuesday morning.

Outlook...

Tuesday midday through afternoon...Mainly VFR, but a chance of
additional showers and thunder/associated brief restrictions.

Tuesday night through Friday...Mainly VFR, though valley fog
probable at KELM late nights-early mornings.

Friday night through Saturday...Chance for showers and
thunder/associated restrictions, otherwise VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BTL
NEAR TERM...BTL/MDP
SHORT TERM...MWG
LONG TERM...BTL/MWG
AVIATION...BTL/MDP
Hazardous weather outlook, Jun 14, 4:11 AM EDT, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
411 AM EDT Mon Jun 14 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-150815-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
411 AM EDT Mon Jun 14 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY...

Another disturbance will cause more scattered showers and
thunderstorms today, mainly this afternoon through early evening. A
few of the strongest storms could contain damaging wind gusts and
perhaps hail. Locally heavy rainfall may also occur, with isolated
flash flooding possible, especially for locations that already
received heavy rain from recent storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Special weather statement, Jun 14, 2:12 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Binghamton NY
212 PM EDT Mon Jun 14 2021

NYZ037-141900-
Southern Oneida-
212 PM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ONEIDA COUNTY...

At 212 PM EDT, a strong thunderstorm was located over Clinton, or
over New Hartford, moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Utica, Kirkland, Westmoreland, Paris, Deerfield, Whitesboro, New York
Mills, Yorkville, Clinton and New Hartford.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4325 7515 4326 7514 4324 7512 4323 7509
      4323 7508 4322 7507 4305 7522 4296 7521
      4296 7545 4315 7541 4329 7515
TIME...MOT...LOC 1812Z 258DEG 7KT 4305 7533

MPH
Special weather statement, Jun 14, 2:26 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Binghamton NY
226 PM EDT Mon Jun 14 2021

NYZ009-018-036-037-141900-
Onondaga-Southern Oneida-Madison-Northern Oneida-
226 PM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ONEIDA...
NORTHWESTERN MADISON AND SOUTHEASTERN ONONDAGA COUNTIES...

At 225 PM EDT, a strong thunderstorm was located over Sullivan, or 8
miles west of Oneida, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Syracuse, Rome, De Witt, Sullivan, Oneida, Lenox, Pompey, Verona,
Vienna and Chittenango.

Portions of the New York Thruway or I-90, between Syracuse and
Utica, will be impacted by this storm.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4293 7550 4286 7614 4315 7606 4318 7596
      4315 7589 4321 7587 4326 7560
TIME...MOT...LOC 1825Z 255DEG 27KT 4305 7584

MPH

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:05 PM EDTSevere Thunderstorm WarningBGMSteuben40 min
Jun 13, 8:15 PM EDTSpecial Weather StatementBGMSteuben45 min
Jun 13, 8:22 PM EDTSevere Thunderstorm WarningBGMSchuyler, Seneca, Steuben, Tompkins, Yates38 min
Jun 13, 8:43 PM EDTSevere Thunderstorm WarningBGMCayuga, Chemung, Schuyler, Seneca, Steuben, Tioga and 2 more47 min
Jun 13, 9:04 PM EDTSpecial Weather StatementBGMSteuben41 min
Jun 13, 9:27 PM EDTSpecial Weather StatementBGMSchuyler, Tompkins33 min
Jun 13, 9:43 PM EDTSevere Thunderstorm WarningBGMSchuyler, Tompkins27 min
Jun 13, 10:43 PM EDTSpecial Weather StatementBGMChemung32 min
Jun 13, 10:47 PM EDTSpecial Weather StatementBGMCayuga, Seneca, Yates58 min
Jun 13, 11:58 PM EDTSpecial Weather StatementBGMCayuga, Seneca, Yates32 min
Jun 14, 12:18 AM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga27 min
Jun 14, 12:34 AM EDTSpecial Weather StatementBGMSeneca26 min
Jun 14, 12:39 AM EDTTornado WarningBGMOnondaga36 min
Jun 14, 1:00 AM EDTSevere Thunderstorm WarningBGMOneida45 min
Jun 14, 1:01 AM EDTAreal Flood AdvisoryBGMCayuga, Madison, Onondaga119 min
Jun 14, 1:08 AM EDTSevere Thunderstorm WarningBGMMadison, Oneida, Onondaga30 min
Jun 14, 1:35 AM EDTAreal Flood AdvisoryBGMMadison, Oneida115 min
Jun 14, 1:41 AM EDTSevere Thunderstorm WarningBGMOneida34 min
Jun 14, 2:43 AM EDTSpecial Weather StatementBGMOneida32 min
Jun 14, 3:00 AM EDTSpecial Weather StatementBGMTioga30 min
Jun 14, 3:17 AM EDTSpecial Weather StatementBGMOneida28 min
Jun 14, 3:22 AM EDTAreal Flood AdvisoryBGMMadison, Oneida3 hr
Jun 14, 2:12 PM EDTSpecial Weather StatementBGMOneida48 min
Jun 14, 2:26 PM EDTSpecial Weather StatementBGMMadison34 min
Jun 14, 2:41 PM EDTAreal Flood AdvisoryBGMMadison2 hr
Jun 14, 2:47 PM EDTSevere Thunderstorm WarningBGMOtsego43 min
Jun 14, 3:17 PM EDTSpecial Weather StatementBGMOneida43 min
Jun 14, 3:30 PM EDTSevere Thunderstorm WarningBGMOtsego45 min
Jun 14, 3:51 PM EDTSpecial Weather StatementBGMOtsego24 min
Jun 14, 3:55 PM EDTSevere Thunderstorm WarningBGMOtsego50 min
Jun 14, 4:45 PM EDTAreal Flood AdvisoryBGMOtsego2 hr
Jun 14, 4:48 PM EDTSpecial Weather StatementBGMDelaware27 min
Jun 14, 4:51 PM EDTSpecial Weather StatementBGMOtsego39 min
Jun 14, 5:15 PM EDTSpecial Weather StatementBGMSullivan45 min
Jun 14, 5:27 PM EDTAreal Flood AdvisoryBGMDelaware102 min
Jun 14, 5:38 PM EDTSevere Thunderstorm WarningBGMSullivan37 min
Jun 14, 6:15 PM EDTSpecial Weather StatementBGMOrange15 min

Nearby

Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.